Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 22, 2004, 11:59 PM CDT for Brown County, Jackson County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 11:59 PM CDT (04:59 UTC)
- Expired
- May 23, 2004, 12:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Brown County, KS, Jackson County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 10:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2741 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 21.9
The text
As transmitted, in the capitals the NWS used until 2016.
752
WUUS53 KTOP 230459
SVRTOP
KSC013-085-230545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1159 PM CDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BROWN COUNTY IN NORTHEAST KANSAS
NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS
* UNTIL 1245 AM CDT
* AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WHITING...OR ABOUT 16 MILES SOUTH OF HIAWATHA...MOVING NORTHEAST AT
50 MPH.
* LOCATIONS IMPACTED INCLUDE...
EVEREST
WILLIS
ROBINSON
HIAWATHA
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3962 9576 3957 9561 3967 9555 3967 9534
3998 9535 3998 9541
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:45 PM CDT, 8 hours 14 minutes earlier.
Area forecast discussion, May 22, 3:45 PM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT SAT MAY 22 2004 .DISCUSSION... MODELS CONTINUE PROGRESSION OF SEVERAL BOUNDARIES THROUGH THE AREA THE NEXT WEEK. FIRST SIGNIFICANT BOUNDARY WITH GOOD UPPER SUPPORT MOVING THROUGH TONIGHT. MUCH DRYER AIR SHOULD OVERSPREAD THE AREA LATE TONIGHT AND EARLY SUNDAY. STRONG MOISTURE ADVECTION MAY LEAD TO SOME ELEVATED CONVECTION LATE SUNDAY NIGHT EASTERN PORTION OF CWA. THEN ANOTHER BOUNDARY MOVES THROUGH LATE MONDAY...APPEARS TO BE MAINLY A DRY LINE TYPE BOUNDARY BUT STILL GIVING MOST OF CWA A CHANCE FOR MORE STORMS BY MONDAY AFTERNOON. COOLER AIR SETTLES INTO THE AREA FOR MIDWEEK...BUT STILL ENOUGH LIFT AND MOISTURE WITH WESTERLY FLOW ALOFT FOR LINGERING CHANCES FOR SHOWERS AND PERHAPS THUNDER FOR ALL OR PARTS OF CWA UNTIL WEDNESDAY EVENING. SHORT WAVE H5 RIDGING SHOULD THEN GIVE AREA A BREAK IN ACTION UNTIL ANOTHER WAVE IS EJECTED LATE THURSDAY FROM MEAN TROF POSITION IN THE WEST. THIS WAVES TIMING AND AMPLITUDE REALLY IN QUESTION AT THIS TIME. EARLIER (00Z) GFS HAD MUCH STRONGER AND FASTER WAVE MOVING INTO THE PLAINS. OTHER MODELS AND ENSEMBLES SUPPORT SLOWER MOVEMENT. WILL INCLUDE SOME LOWER POPS LATE THURSDAY AND EARLY FRIDAY WITH THIS WAVE...BUT CONFIDENCE VERY LOW. BY MEMORIAL DAY WEEKEND...MUCH MORE SIGNIFICANT FULL LATITUDE WAVE APPROACHES THE CENTRAL PLAINS...AND HAVE A BIT MORE CONFIDENCE INTRODUCING SOME LOWER POPS NEXT SATURDAY. GIVEN MEMORIAL DAY WEEKEND...AND STRENGTH OF UPPER SYSTEM APPROACHING...THOUGHT IT PRUDENT TO MENTION SOME PRECIPITATION AT THIS TIME. TEMPERATURE WISE...AFTER MIDWEEK COOLING...WOULD NOT BE SURPRISED TO SEE TEMPERATURES MUCH WARMER THAN THOSE FORECAST BY HPC...ESPECIALLY IF 12Z GFS H850 TEMPS VERIFY. WILL AWAIT LATER RUNS...BUT FOR NOW WILL KEEP TEMPERATURES IN THE 80S CWA-WIDE THURSDAY-SATURDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 22, 3:52 PM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 352 PM CDT SAT MAY 22 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-231000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 352 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL THE AREA TONIGHT...MAINLY BEFORE MIDNIGHT OVER NORTHCENTRAL AND EXTREME NORTHEAST KANSAS...THEN AFTER MIDNIGHT OVER NORTHEAST AND EASTCENTRAL KANSAS. THE MAIN THREAT WITH BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOS COULD NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS SUNDAY NIGHT. THERE IS ALSO ANOTHER CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON THROUGH WEDNESDAY...AND AGAIN THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 22, 10:24 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1024 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 3 N REPUBLIC 39.97N 97.82W
05/22/2004 0.75 INCH REPUBLIC KS LAW ENFORCEMENT
SHERIFF DEPUTIES REPORTING HAIL AND WIND GUSTS TO 60 MPH
FROM NORTH OF REPUBLIC TO NEAR COURTLAND.
&&
BNLocal storm report, May 22, 10:47 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST 6 N GLASCO 39.44N 97.84W
05/22/2004 60 MPH CLOUD KS TRAINED SPOTTER
&&
BNSpecial weather statement, May 22, 10:52 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1052 PM CDT SAT MAY 22 2004 KSZ008>012-020>024-034>038-230900- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-MARSHALL-MORRIS-NEMAHA- OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... HIAWATHA...JUNCTION CITY...MANHATTAN AND MARYSVILLE 1052 PM CDT SAT MAY 22 2004 ...TORNADO WATCH NUMBER 256 REMAINS IN EFFECT... THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA GEARY WABAUNSEE DICKINSON MORRIS SOME CITIES STILL IN THE TORNADO WATCH... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
Local storm report, May 22, 11:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL MUNDEN 39.91N 97.54W
05/22/2004 0.88 INCH REPUBLIC KS TRAINED SPOTTER
&&
BNLocal storm report, May 22, 11:16 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1116 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL 7 W CLYDE 39.59N 97.53W
05/22/2004 0.88 INCH CLOUD KS LAW ENFORCEMENT
&&
BNLocal storm report, May 22, 11:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1157 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1156 PM TSTM WND GST MILTONVALE 39.35N 97.45W
05/22/2004 60 MPH CLOUD KS TRAINED SPOTTER
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:20 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| May 22, 8:37 PM CDT | Tornado Warning | TOP | Republic | 38 min |
| May 22, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 44 min |
| May 22, 10:35 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 40 min |
| May 22, 11:03 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Washington | 27 min |
| May 22, 11:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 46 min |
| May 22, 11:51 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.